High-dose multivitamins have no benefit for people starting HIV treatment but cause serious liver disturbances

Michael Carter
Published: 17 October 2012

Taking high-dose multivitamins has no health benefits for people starting antiretroviral therapy, but causes serious disturbances in liver function, according to the results of a large randomised trial published in the Journal of the American Medical Association.

The study was stopped early after interim results showed that high-dose multivitamins were associated with a more than fivefold increase in ALT levels, a key marker of liver function. The interim results also showed that multivitamins did not reduce the risk of HIV disease progression; nor did they improve CD4 cell count or viral load.

“We found that high-dose multivitamin supplementation provided no benefit to patients with HIV initiating HAART [highly active antiretroviral therapy] compared with standard-dose multivitamin supplementation,” comment the authors. “The study was stopped early due to an increase in the risk of ALT elevations with high-dose multivitamin supplementation.”

Results of previous studies had shown that treatment with high-dose multivitamins reduced the risk of HIV disease progression and death in people who were not taking antiretroviral therapy.

Since then, access to antiretrovirals has increased in resource-limited settings, but the risks and benefits of high-dose multivitamins for individuals taking HIV therapy are far from clear.

Investigators therefore designed a study involving people starting HIV treatment in Tanzania. Recruitment took place between late 2006 and late 2008. The double-blind study involved over 3418 people and the participants were randomised to take either high-dose multivitamins or standard-dose multivitamins. The study was intended to last 24 months.

The high-dose supplement contained between two and 21 times the recommended daily intake of B vitamins, twice the recommended dose of vitamin E and six times the daily allowance of vitamin C.

The investigators compared rates of HIV disease progression and death between the two study arms; changes in CD4 cell count and viral load; the risk of blood disorders such as anaemia and neutropenia; and changes in liver function.

Participants had been followed for a median of 15 months when the study was stopped early in March 2009. At this point there had been 2374 HIV progression events and 453 deaths.

Rates of disease progression and death were identical between the participants taking the high-dose supplements and those taking standard-dose multivitamins (72 vs 72%).

There was no difference between the two treatment groups in terms of all-cause mortality (13 vs 13%) or AIDS-related mortality (4 vs 4%).

In a subsidiary analysis, the investigators looked at the impact of multivitamin dose on the outcomes of the most severely malnourished participants (with a body mass index below 16). They found that high-dose multivitamins were associated with a modest increase in the risk of death compared with standard-dose supplements (38 vs 28%).

Changes in CD4 cell count and viral load were similar between the high-dose and standard treatment, and therapy with high-dose supplements had no impact on the risk of anaemia.

The only benefit associated with high-dose multivitamin therapy was a 19% reduction in the risk of neutropenia (IRR = 0.81; 95% CI, 0.70-0.94).

However, high-dose therapy was associated with serious safety issues.

An increase in ALT levels of five or more times the upper limit of normal was observed in 38% of participants receiving high-dose supplements, compared to just 2% of those taking standard-dose treatment. This finding, coupled with the lack of any benefit from high-dose treatment, led to the study being stopped early.

“Although the provision of high-dose vitamin supplements has been safe among patients infected with HIV not receiving HAART, safety cannot be presumed in the context of potent combination therapies due to the potential negative interactions among nutrients and antiretrovirals,” comment the authors. “In the absence of clear evidence of the benefit of high-dose micronutrient supplementation on morbidity and mortality in adults receiving HAART, it is prudent to follow current recommendations to promote and support dietary intake of micronutrients at recommended daily levels.”

Reference

Isanaka S et al. Effect of high-dose vs standard-dose multivitamin supplementation at the initiation of HAART on HIV disease progression and mortality in Tanzania. JAMA 308: 1535-44, 2012.

Related news selected from other sources

More editors' picks on nutrition >